California, 2011Heavy Snow and Heavy Rain in California, February 18 to 19, 2011
February 18 to 19, 2011 · NWS VEF · 2 events in 2 counties and zones
A cold Pacific storm brought heavy snow to the higher elevations of the Mojave Desert and southern Great Basin. Locally heavy rain also occurred in the valleys.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold Pacific storm brought heavy snow to the higher elevations of the Mojave Desert and southern Great Basin. Locally heavy rain also occurred in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 18, 10:10 AM PST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 18, 10:10 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PST FRI FEB 18 2011
.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM OFF THE CALIFORNIA COAST
WILL SLOWLY MOVE ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT
TODAY THROUGH SUNDAY. EXPECT WIDESPREAD VALLEY RAIN AND MOUNTAIN
SNOW...GUSTY WINDS...AND HEAVY SNOW IN THE SOUTHERN SIERRA AND THE
MOUNTAINS OF SOUTHERN NEVADA.
&&
.UPDATE...LATEST SATELLITE IMAGERY SHOWS THE NEXT STORM SYSTEM TO
IMPACT THE REGION STILL WINDING UP OFF THE CALIFORNIA COAST...AND IS
TRANSITIONING TO THE EAST SLOWER THE PREVIOUSLY EXPECTED. 12Z MODELS
SEEM TO HAVE PICKED UP ON THIS AND WILL BE SCALING BACK POPS FOR
THIS AFTERNOON SOMEWHAT. WESTERN ZONES WILL BEGIN TO SEE PRECIP
DEVELOP BY LATE AFTERNOON/EARLY EVENING...SPREADING ACROSS THE
ENTIRE FORECAST REGION OVERNIGHT. NO UPDATES PLANNED OTHER THAN
SCALING BACK POPS FOR THE NEXT 6 HOURS. -KENNEDY-
&&
.AVIATION...SOUTH WINDS UP TO AROUND 10KTS ARE EXPECTED TO DEVELOP
BY MID DAY THEN INCREASE TO AROUND 10-15KTS IN THE AFTERNOON WITH
POSSIBLE GUSTS TO 20KTS. AT 18Z...CLOUD COVER WAS MAINLY BKN HIGH
LEVEL BUT CIGS AROUND 14K FEET TO FILL IN QUICKLY. CLOUDS WILL
CONTINUE TO INCREASE LATER THIS AFTERNOON AND TONIGHT AHEAD OF A
MUCH COLDER AND WETTER SYSTEM ARRIVING LATE TONIGHT AND MOVING
THROUGH SUNDAY. THIS SYSTEM IS EXPECTED TO BRING CIGS DOWN BELOW 5K
FEET AS WELL AS WIDESPREAD RAIN...ESPECIALLY FROM MIDNIGHT FRIDAY
UNTIL NOON ON SATURDAY. THERE IS SOME POTENTIAL FOR MVFR CONDITIONS
FROM 12Z TO 16Z SATURDAY MORNING AS CIGS COULD OCCASIONALLY DROP
BELOW 3K FEET AND VISIBILITY BELOW 3SM IN MODERATE RAIN. MOUNTAIN
OBSCURATIONS WILL OCCUR FROM TONIGHT THROUGH MUCH OF SATURDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS GENERALLY SOUTHERLY UNDER 10KTS OVER MOST
LOCATIONS EXCEPT FOR THE OWENS VALLEY WHERE GUSTS TO 25KTS ARE
EXPECTED THROUGH THIS MORNING THEN INCREASING TO 10-20KTS WITH
HIGHER GUSTS POSSIBLE. CIGS WILL LOWER THROUGH THE DAY AS A COLD AND
WET SYSTEM BEGINS TO MOVE INTO THE AREA. VALLEY RAIN AND MOUNTAIN
SNOW WILL SPREAD INTO THE SIERRA THIS AFTERNOON AND ACROSS THE
ENTIRE REGION TONIGHT AND SATURDAY MORNING. CIGS BELOW 5K FEET AND
VSBYS BELOW 5SM ARE POSSIBLE FROM LATE TONIGHT THROUGH MID DAY
SATURDAY ALONG WITH MOUNTAIN OBSCURATIONS. -SALMEN-
&&
.PREV DISCUSSION...
231 AM PST FRI FEB 18 2011
.SHORT TERM...SATELLITE LOOP SHOWS VERY COMPLEX LOW PRESSURE SYSTEM
OVER THE EASTERN PACIFIC WITH THE LONGWAVE TROUGH AXIS NEAR 130W.
ONE SHORTWAVE TROUGH WEAKENING OVER OREGON AND ANOTHER NEAR 32N 127W
HAD ALREADY SPREAD LOTS OF MID AND HIGH CLOUDS OVER OUR CWFA...BUT
SURFACE OBS SHOW DEWPOINT DEPRESSIONS OF 10-35F AREAWIDE...SO
NOTHING REACHING THE GROUND YET. THIS WILL CHANGE TONIGHT AS THE
SHORTWAVE TROUGH NEAR 32N 127W AND ANOTHER NEAR 34N 135W JOIN FORCES
AND SWING THE MAIN TROUGH AXIS INTO THE CALIFORNIA COAST. ON THE
FRONT SIDE OF THE TROUGH...STRONG SOUTHERLY FLOW AND DYNAMIC FORCING
WILL TAP THE MOISTURE PLUME ALREADY EVIDENT ON SATELLITE AND PRODUCE
WIDESPREAD PRECIP OVER MOST OF OUR CWFA. THE WINTER STORM WARNINGS
FOR THE HIGHER ELEVATIONS LOOK GOOD AND WERE LEFT IN PLACE. THE
MODELS SORT OF AGREE ON SOME FORM OF DRY SLOT/BREAK IN THE ACTION
DURING THE DAY SATURDAY...BUT WEAKLY STABLE AIR SUGGESTS CONVECTIVE
SHOWERS COULD DEVELOP IN RESPONSE TO ANY SUNSHINE...SO LEFT HIGH
POPS IN PLACE. THE MAIN TROUGH AXIS THEN SWINGS THROUGH SATURDAY
NIGHT AND SUNDAY MORNING...BRINGING ANOTHER ROUND OF PRECIP AND
LOWERING SNOW LEVELS. AS THE TROUGH AXIS MOVES AWAY...PRECIP CHANCES
SHOULD DECREASE SUNDAY AFTERNOON. TEMPERATURES WILL BE COLDER OVER
THE WEEKEND THANKS TO THE CLOUDS AND PRECIP SATURDAY AND THEN THE
COLD AIR POURING IN SATURDAY NIGHT.
.LONG TERM...MONDAY THROUGH FRIDAY...THE MODELS HAVE REMAINED
CONSISTENT IN KEEPING THE NEXT IN A SERIES OF LOW PRESSURE AREAS OFF
SHORE MONDAY AND TUESDAY BEFORE BRINGING IT INLAND WEDNESDAY. BOTH
THE GFS AND ECMWF KEEP THE AREA UNDER A WESTERN U.S. TROUGH...BUT DO
NOT SHOW MUCH IN THE WAY OF PRECIPITATION OVER OUR CWA...ESPECIALLY
WITH THE MAIN ENERGY REMAINING SOUTH AND WEST OF THE AREA. I DID
CONTINUE THE TREND OF LOWERING POPS IN THE MONDAY THROUGH WEDNESDAY
TIMEFRAME...BUT HAVE NOT REMOVED THEM COMPLETELY DUE TO THE LONGWAVE
TROUGH PATTERN OF THE WEST. TEMPERATURES WILL ALSO REMAIN COOL FOR
THE FIRST HALF OF NEXT WEEK AND HAVE KEPT TEMPERATURES A FEW DEGREES
BELOW NORMAL. ANOTHER LOW IS FORECAST TO DROP SOUTH THURSDAY AND
FRIDAY AND THIS SYSTEM LOOKS TO BE MUCH COLDER AND A BIT WETTER THAN
THE PREVIOUS ONE. CURRENT GUIDANCE OFF THE GFS IS SHOWING 700MB
TEMPERATURES DROPPING TO AS LOW AS -15DEG C BY FRIDAY AFTERNOON OVER
SOUTHERN NEVADA AND 500MB TEMPERATURES AROUND -40DEG C OVER NORTHERN
NEVADA. IT WILL BE INTERESTING TO SEE IF THIS PATTERN HOLDS...BUT
THINGS LOOK TO REMAIN UNSETTLED AT LEAST FOR THE NEXT WEEK.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
SATURDAY FOR NVZ015-018-019.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
SATURDAY FOR NVZ014.
AZ...NONE.
CA...WINTER STORM WARNING FROM 4 AM THIS MORNING TO 10 AM PST
SATURDAY FOR CAZ519.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
SATURDAY FOR CAZ521-522.
&&
MORGAN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Feb 18, 1:46 AM PST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
146 AM PST FRI FEB 18 2011
CAZ519-521-522-NVZ014-015-018-019-190800-
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
146 AM PST FRI FEB 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX PACIFIC STORM WILL BRING SIGNIFICANT SNOW TO THE HIGHER
ELEVATIONS. WINTER STORM WARNINGS REMAIN IN EFFECT FOR AREAS ABOVE
5500 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNINGS REMAIN IN EFFECT INTO SATURDAY. THE
WEATHER WILL IMPROVE ON SUNDAY...BUT REMAIN UNSETTLED THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW WILL BE NEEDED THROUGH SATURDAY.
AZZ001>003-036-CAZ520-523>527-NVZ016-017-020>022-190800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
146 AM PST FRI FEB 18 2011 /246 AM MST FRI FEB 18 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX PACIFIC STORM WILL BRING VALLEY RAIN AND MOUNTAIN SNOW
BEGINNING TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAIN AND SNOW WILL CONTINUE THROUGH SATURDAY...WITH POTENTIAL FOR
A FEW INCHES OF SNOW ACCUMULATION IN THE HIGHER TERRAIN OF
NORTHERN MOHAVE COUNTY. THE WEATHER WILL IMPROVE ON SUNDAY...BUT
REMAIN UNSETTLED THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MORGAN
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- February 18, 1:30 PM PST to February 19, 6:00 AM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
A spotter measured 12 inches of snow in Aspendell (8500').
Heavy Rain, Inyo
- When
- February 19, 12:30 AM PST to 2:30 AM PST
- Where
- Inyo County, 11.81 mi SSW of Ryan
- Reported by
- Park/Forest Service
- Coordinates
- 36.169, -116.770
Minor flooding occurred on Badwater Road.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, February 18 to 19, 2011$860,000 · 50 kt wind · 18 events
- High Wind and Strong Wind in New Jersey, February 18 to 19, 2011$295,000 · 51 kt wind · 21 events
- High Wind and Strong Wind in Pennsylvania, February 18 to 20, 2011$290,000 · 53 kt wind · 10 events
- High Wind in Pennsylvania, February 18 to 19, 20111 injured · $220,000 · 50 kt wind · 6 events
- Strong Wind in Vermont, February 18 to 19, 2011$110,000 · 16 events
- High Wind in New Jersey, February 18 to 19, 2011$200,000 · 56 kt wind · 2 events
- Strong Wind in New York, February 18 to 19, 2011$60,000 · 9 events
- High Wind and Strong Wind in Delaware, February 18 to 20, 2011$70,000 · 50 kt wind · 4 events
- Strong Wind in Maryland, February 18 to 19, 20113 injured · $20,000 · 5 events
- Strong Wind in Wisconsin, February 18, 2011$30,000 · 15 events
- Blizzard and High Wind in Michigan, February 18 to 28, 2011$30,000 · 59 kt wind · 8 events
- Winter Storm and Winter Weather in Colorado, February 18 to 21, 201113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274169, 274168.